High Wind, East Slopes of the Southern Cascades
- When
- February 17, 3:00 AM PST to 12:00 PM PST
- Where
- East Slopes of the Southern Cascades forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
Damaging northeast winds with an arctic cold front downed numerous trees and power lines across large portions of central and western Klickitat County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Damaging northeast winds with an arctic cold front downed numerous trees and power lines across large portions of central and western Klickitat County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 17, 3:00 AM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
300 AM PST FRI FEB 17 2006
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT. BUSY SHIFT THIS MORNING
AS WINDS AND LOCALLY HEAVY SNOW HAVE BEEN OUR MAIN CONCERN WITH THE
APPROACH OF THE ARCTIC FRONT. THE ARCTIC FRONT IS SAGGING SOUTH
ACROSS THE COLUMBIA BASIN AND THE NORTHERN BLUE MOUNTAINS AT THIS
HOUR. WINDS ASSOCIATED WITH THE FRONT HAVE INCREASED OVER MOST OF
THE AREA. ALTHOUGH SUSTAINED WINDS ARE MAINLY IN THE 20-30 MPH
RANGE...THE WIND GUSTS OF 45-52 MPH ARE CAUSING SOME PROBLEMS IN THE
AREA. THIS IS ESPECIALLY TRUE IN THE YAKIMA VALLEY WHERE SEVERAL
TREES HAVE BEEN REPORTED DOWN AND SOME HAVE FALLEN ON POWER LINES. A
WIND ADVISORY HAS BEEN ISSUED FOR THE YAKIMA VALLEY...THE LOWER
COLUMBIA BASIN (WA/OR)...AND THE BLUE MOUNTAIN FOOTHILLS (WA/OR)
THROUGH 6 AM. SURFACE GRADIENTS WILL DECREASE BY 6 AM...YET BELIEVE
AN OCCASIONAL WIND GUST OF 35-45 MPH ARE POSSIBLE THROUGH THE
MORNING HOURS. RATTLESNAKE RIDGE WINDS ARE CURRENTLY AT 61
KNOTS...INDICATIVE OF THE STRONG WINDS JUST ABOVE THE SURFACE.
ANOTHER CONCERN THIS MORNING ARE SNOW ACCUMULATIONS...PARTICULARLY
OVER THE WALLOWA VALLEY. HEAVY ACCUMULATIONS HAVE BEEN REPORTED
SOUTH OF ENTERPRISE. IT IS DIFFICULT TO DETERMINE IF HEAVY SNOW IS
CONTINUING IN THE WALLOWA VALLEY AREA DUE TO LACK OF DATA...AND THE
MESONET SITE AT JOSEPH IS NO LONGER SHOWING ACCUMULATED PRECIP.
HOWEVER...INFRARED AND WATER VAPOR LOOPS SHOW AN ENHANCED AREA RIGHT
OVER THE WALLOWA VALLEY THAT HAS ME CONCERNED. WILL CONTINUE THE
HEAVY SNOW WARNING THROUGH 9 AM AS LOCALLY HEAVY SNOW IS A THREAT
THIS MORNING. THE ARCTIC FRONT WILL CONTINUE TO SAG SOUTH ACROSS
OREGON TODAY...AND THERE APPEARS TO BE LOW LEVEL UPSLOPE ALONG THE
EAST SLOPES OF THE OREGON CASCADES LATER TODAY AND THIS EVENING.
MOISTURE IS FAIRLY LIMITED SO WILL KEEP SCATTERED SNOW SHOWERS
RATHER THAN NUMEROUS OR WIDESPREAD SNOW SHOWERS NEAR THE OREGON
CASCADES. DRY AND COLD AIR IS FOLLOWING THE FRONT...THUS THE RECORD
LOW OR NEAR RECORD LOWS FORECAST FOR TONIGHT APPEAR RIGHT ON TRACK.
THE REMAINDER OF THE SHORT TERM WILL BE COLD AND DRY. SMITH
.LONG TERM...SUNDAY THROUGH FRIDAY...A DRY AND COOL NORTHERLY FLOW
WILL BEGIN THE EXTENDED PERIOD. THEN BY MONDAY SEVERAL WEAK WEATHER
DISTURBANCES AND COLD FRONTS WILL BEGIN TO DROP SOUTHEAST ACROSS THE
REGION. THESE WILL CONTAIN LITTLE MOISTURE DUE TO THEIR ORIGIN OVER
MOSTLY LAND SO WILL PROBABLY ONLY SEE SOME ISOLATED TO SCATTERED
SNOW SHOWERS OVER THE EASTERN MOUNTAINS AND CASCADE EAST SLOPES. AS
EACH SYSTEM MOVES THROUGH THE AREA TEMPERATURES WILL MODERATE A
COUPLE DEGREES AND THE AIR BEHIND EACH COLD FRONT WILL NOT BE
SUFFICIENTLY COLD ENOUGH TO CAUSE ANY SIGNIFICANT COOLING TRENDS. BY
THURSDAY THE MODELS BEGIN TO DIVERGE FROM ONE ANOTHER SIGNIFICANTLY
SO WILL NOT MAKE MANY CHANGES AFTER THURSDAY DUE TO UNCERTAINTY. 88
&&
.AVIATION...MAIN CONCERN FOR THE NEXT 6 HOURS OR SO WILL BE GUSTY
WINDS IN THE YAKIMA VALLEY AND OVER THE LOWER COLUMBIA BASIN AND
BLUE MOUNTAIN FOOTHILLS TAF SITES AND TWEB ROUTES. IN THESE AREAS
COULD SEE SURFACE WINDS FROM 25 TO 35 MPH WITH GUSTS AS HIGH AS 55
MPH THIS MORNING. THESE WINDS WILL GRADUALLY DECREASE THROUGH THE
DAY AND BECOME LIGHT BY TONIGHT WITH MOSTLY CLEAR SKIES. OTHERWISE
CONDITIONS WILL BE FAIRLY DRY WITH VFR CONDITIONS...EXCEPT AT KRDM
WHERE SOME SNOW SHOWERS MAY CAUSE CONDITIONS TO BECOME MVFR OR IFR
AT TIMES TODAY AND THIS EVENING. 88
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 26 10 27 15 / 10 0 0 10
ALW 27 12 29 14 / 10 10 10 10
PSC 30 8 31 12 / 10 0 0 10
YKM 29 6 32 13 / 10 0 0 10
HRI 28 8 31 10 / 10 10 10 10
ELN 28 5 30 10 / 10 0 0 10
RDM 26 0 24 5 / 30 20 20 10
LGD 24 6 24 10 / 30 10 10 10
5J0 26 3 27 9 / 30 10 10 10
DLS 33 12 34 16 / 10 10 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 6 AM PST EARLY THIS MORNING FOR ORZ044-
ORZ501.
HEAVY SNOW WARNING UNTIL 9 AM PST THIS MORNING FOR ORZ050.
WA...WIND ADVISORY UNTIL 6 AM PST EARLY THIS MORNING FOR WAZ027-
WAZ028-WAZ029.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/88/88HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
842 PM PST THU FEB 16 2006
WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-171315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
842 PM PST THU FEB 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT.
EXTREME COLD
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, FOOTHILLS
OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
AN ARCTIC FRONT WILL CROSS THE AREA TODAY AND TONIGHT...BRINGING
VERY COLD AIR TO THE REGION. OVERNIGHT LOWS TONIGHT WILL BE BELOW
ZERO IN THE MOUNTAINS AND IN THE SINGLE DIGITS TO LOW TEENS AT THE
LOWER ELEVATIONS. ISOLATED TO SCATTERED SNOW SHOWERS ARE EXPECTED
WITH THE FRONT THIS AFTERNOON AND EVENING.
SNOW
WALLOWA COUNTY
HEAVY SNOW WILL FALL IN SOUTHERN WALLOWA VALLEY WITH THE HEAVIEST
SNOW OCCURRING BEFORE MIDNIGHT. SNOW TOTALS OF 10 TO 14 INCHES ARE
EXPECTED BY FRIDAY MORNING IN THE SOUTHERN WALLOWA VALLEY INCLUDING
JOSEPH. SNOW TOTALS IN THE WALLOWA VALLEY FROM ENTERPRISE NORTHWARD
WILL BE 2 TO 6 INCHES. PLEASE REFERENCE HEAVY SNOW WARNING WITH THE
HEADER PDXWSWPDT (WWUS46) FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
EXTREME COLD FRIDAY
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
EXTREME COLD SATURDAY
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
COLD AIR WILL PREVAIL THROUGH THE WEEKEND...WITH LOWS BELOW ZERO
IN THE MOUNTAINS AND IN THE SINGLE DIGITS TO LOW TEENS AT THE
LOWER ELEVATIONS. HIGH TEMPERATURES WILL REMAIN BELOW FREEZING ACROSS
MOST LOCATIONS. THE COLD AIR WILL LINGER INTO EARLY NEXT WEEK BEFORE
A SLOW WARMUP BEGINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN WALLOWA COUNTY TONIGHT FOR
SNOW.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1036 PM PST THU FEB 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY SNOW 6 SSE ENTERPRISE 45.35N 117.22W
02/16/2006 M8.0 INCH WALLOWA OR TRAINED SPOTTER
8 INCHES OF SNOW SINCE 5 PM. ELEVATION 4700 FEET.
0800 PM SNOW N ENTERPRISE 45.43N 117.27W
02/16/2006 M1.0 INCH WALLOWA OR TRAINED SPOTTER
1 INCH OF SNOW SINCE NOON. ELEVATION 3800 FEET.
0805 PM HEAVY SNOW 6 SSE ENTERPRISE 45.35N 117.22W
02/16/2006 M8.5 INCH WALLOWA OR TRAINED SPOTTER
8 TO 9 INCHES OF SNOW SINCE 5 PM. ELEVATION 4700 FEET.
&&
JCM1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493019.